Alert archive / Iowa / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Quad Cities, IA

May 14, 20184 counties in Iowa

NWS Quad Cities, IA issued this flash flood warning at May 14, 2018, 3:04 AM CDT for 4 counties in Iowa. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2018, 3:04 AM CDT (08:04 UTC)
Expired
May 14, 2018, 6:52 AM CDT
In force
4 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Buchanan County, IA, Delaware County, IA, Dubuque County, IA, Jackson County, IA

The radar

The Quad Cities radar (KDVN), 89 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 6:00 AM CDTHEAVY RAIN 2.61 S Delhi, IARAINFALL TOTAL THROUGH 6 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

806 
WGUS53 KDVN 140804
FFWDVN
IAC019-055-061-097-141400-
/O.NEW.KDVN.FF.W.0001.180514T0804Z-180514T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
304 AM CDT MON MAY 14 2018

The National Weather Service in the Quad Cities has issued a

* Flash Flood Warning for...
  Northwestern Jackson County in east central Iowa...
  Southeastern Buchanan County in northeastern Iowa...
  Southern Dubuque County in northeastern Iowa...
  Southern Delaware County in northeastern Iowa...

* Until 900 AM CDT.

* At 302 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One to three inches of rain 
  have already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Cascade, Hopkinton, Quasqueton, Delhi, Worthington, Ryan, Rowley,
  La Motte, St. Donatus, Bernard, Zwingle, Spruce Creek Park,
  Robinson, Smiths, Dubuque Regional Airport, Fillmore, Fillmore
  Recreation Area, Monti, Buck Creek and Washington Mills.

Additional rainfall amounts of 1 to 2 inches is expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4243 9056 4233 9042 4229 9043 4230 9189
      4243 9184

$$

Uttech
3 follow-up statements
189 
WGUS73 KDVN 140905
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
405 AM CDT MON MAY 14 2018

IAC019-055-061-097-141400-
/O.CON.KDVN.FF.W.0001.000000T0000Z-180514T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson IA-Buchanan IA-Dubuque IA-Delaware IA-
405 AM CDT MON MAY 14 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR
NORTHWESTERN JACKSON...SOUTHEASTERN BUCHANAN...SOUTHERN DUBUQUE AND
SOUTHERN DELAWARE COUNTIES...

At 359 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across parts of the warned area, in far southeast Dubuque 
County and far northern Jackson County. Two to three inches of rain 
have already fallen, with isolated four inch amounts. Runoff from 
the heavy rain is ongoing and a trained spotter has reported rising 
creeks and streams near Saint Donatus.

Some locations that will experience flooding include...
Cascade, Hopkinton, Quasqueton, Delhi, Worthington, Ryan, Rowley, La
Motte, St. Donatus, Bernard, Zwingle, Spruce Creek Park, Robinson,
Smiths, Dubuque Regional Airport, Fillmore, Fillmore Recreation Area,
Monti, Buck Creek and Washington Mills.

Additional rainfall amounts up to a half inch are possible in the 
far eastern part of the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4243 9056 4233 9042 4229 9043 4230 9189
      4243 9184

$$

RP Kinney
571 
WGUS73 KDVN 141015
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
515 AM CDT MON MAY 14 2018

IAC019-055-061-097-141400-
/O.CON.KDVN.FF.W.0001.000000T0000Z-180514T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson IA-Buchanan IA-Dubuque IA-Delaware IA-
515 AM CDT MON MAY 14 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR
NORTHWESTERN JACKSON...SOUTHEASTERN BUCHANAN...SOUTHERN DUBUQUE AND
SOUTHERN DELAWARE COUNTIES...

At 512 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to 4 inches of rain have already 
fallen. More flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Cascade, Hopkinton, Quasqueton, Delhi, Worthington, Ryan, Rowley, La
Motte, St. Donatus, Bernard, Zwingle, Spruce Creek Park, Robinson,
Smiths, Dubuque Regional Airport, Fillmore, Fillmore Recreation Area,
Monti, Buck Creek and Washington Mills.

Additional rainfall amounts around an inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4243 9056 4233 9042 4229 9043 4230 9189
      4243 9184

$$

RP Kinney
710 
WGUS73 KDVN 141152
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
652 AM CDT MON MAY 14 2018

IAC019-055-061-097-141159-
/O.CAN.KDVN.FF.W.0001.000000T0000Z-180514T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson IA-Buchanan IA-Dubuque IA-Delaware IA-
652 AM CDT MON MAY 14 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN JACKSON...SOUTHEASTERN
BUCHANAN...SOUTHERN DUBUQUE AND SOUTHERN DELAWARE COUNTIES IS
CANCELLED...

The heavy rain has ended so the warning has been cancelled. If you 
encounter water over roadways do not attempt to drive through it. 
Also, be extra careful near fast moving streams and rivers.

LAT...LON 4243 9056 4233 9042 4229 9043 4230 9189
      4243 9184

$$

Uttech

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 14, 3:00 AM CDT, 4 minutes earlier.

Area forecast discussion, May 14, 3:00 AM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
300 AM CDT Mon May 14 2018

.SHORT TERM...(Today and Tonight)
ISSUED AT 245 AM CDT Mon May 14 2018

Brief discussion this morning with ongoing weather and technical
problems. Storms will persist north of Highway 30 through
daybreak, and may expand farther south toward I-80 with time.
Monitoring flash flood threat closely with training storms and
tremendous moisture transport into the area. Dime size hail is the
largest report thus far overnight. Cannot rule out some isolated
quarters, most most storms should remain sub-severe with the
relatively meager deep layer shear.

Much of the morning hours should be dry, before storm
redevelopment later this afternoon. Latest CAMS favor areas
along/east of the Mississippi River. Will likely have some storms
to watch for isolated severe wind/hail, similar to Sunday. Storms
expected to increase in coverage tonight, with potential for some
flash flooding after several days of rain. Most of the forecast
area is in the slight risk category, with a mainly wind and
marginally severe hail threat.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 245 AM CDT Mon May 14 2018

Tuesday: Expect lingering showers and a few non-severe
thunderstorms during the day with highs mainly in the 70s.

Wednesday through Friday: This period now looks mainly dry, with
the GFS now closer to the recent runs of the ECMWF and GEM. Above
normal temperatures in the low 80s will continue.

Saturday and Sunday: There is potential for more showers and
storms. The ECMWF has a more progressive trough with rain on
Saturday, with the more amplified GFS indicates widespread rain
both days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
ISSUED AT 1211 AM CDT Mon May 14 2018

IFR conditions will be most prevalent at KDBQ/KCID overnight with
low clouds and ongoing showers/storms along Highway 20 expected to
build south with time. Have continued tempo groups for higher
intensity storms at those sites, along with KMLI after 10z.
Conditions will improve during the late morning.
Afternoon/evening storm redevelopment then expected area-wide.

&&

.HYDROLOGY...
Issued at 929 PM CDT Sun May 13 2018

The crest on the Mississippi seems to have made quick work through
out southern sites, and Burlington through Gregory Landing seeing
crests/slight falls.

Tributary rivers are within banks, with the exception of the
lower Wapsipinicon River, near DeWitt 4S, where it's topping out
near moderate flood stage. Reaching 11.5 feet is probably going to
require addition local run off from storms tonight, and with that
possible, I left that moderate flood warning in effect.

Otherwise, the broad picture of heavy rains in the next few days
will have us sensitive to additional rises on rivers, but no new
watches or warnings at this time.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SHORT TERM...RP Kinney
LONG TERM...RP Kinney
AVIATION...RP Kinney
HYDRO...ERVIN
Hazardous weather outlook, May 13, 4:42 PM CDT, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
442 PM CDT Sun May 13 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
442 PM CDT Sun May 13 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Scattered thunderstorms are expected to redevelop tonight,
especially along and north of Interstate 80 mainly after 10 PM.
The storms may then build south and eastward into the early
morning hours into portions of southeastern Iowa and west central
Illinois. The primary threats are large hail north of Interstate
80, and damaging winds and large hail as the storms move south of
Interstate 80. Heavy rain rates of 1 to 1.5 inch per hour are also
possible with the strongest storms, which may produce ponding of
water on roads and in drainage ditches.

Flooding will continue along the Mississippi River and portions of
the lower Iowa and Wapsipinicon Rivers.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The Storm Prediction Center has a Slight risk for severe storms
Monday and Monday night over much of the outlook area, with a
Marginal risk north and east of a line from Vinton Iowa, to
Clinton, and to Princeton Illinois. The primary threats are
damaging wind gusts, large hail and flash flooding.

Scattered non-severe thunderstorms are expected Tuesday. There is
a low chance of thunderstorms each day from Wednesday through
Saturday.

Flooding will continue along the Mississippi River, as well as
portions of the lower Iowa and Wapsipinicon Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight, and again Monday
afternoon and night.

12

In the hours before

Special weather statement, May 14, 1:32 AM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
132 AM CDT MON MAY 14 2018

IAC055-061-140715-
Dubuque-Delaware-
132 AM CDT MON MAY 14 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DUBUQUE AND
SOUTHEASTERN DELAWARE COUNTIES UNTIL 215 AM CDT

At 131 AM CDT, a strong thunderstorm was located near Delhi, or 8
miles southeast of Manchester, moving east at 40 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Epworth, Farley, Peosta, Hopkinton, Delhi, Worthington, Centralia,
Buck Creek, Turtle Creek Park, Fillmore Recreation Area and
Lattnerville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4249 9083 4233 9081 4229 9139 4230 9146
      4241 9148
TIME...MOT...LOC 0631Z 262DEG 33KT 4238 9136

Uttech
Local storm report, May 14, 1:47 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
147 AM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 AM     HAIL             EPWORTH                 42.45N 90.93W
05/14/2018  E0.75 INCH       DUBUQUE            IA   EMERGENCY MNGR

&&
Special weather statement, May 14, 2:04 AM CDT, 1 hour before
Special Weather Statement
National Weather Service Quad Cities IA/IL
204 AM CDT MON MAY 14 2018

ILC085-IAC061-097-140745-
Jo Daviess-Jackson-Dubuque-
204 AM CDT MON MAY 14 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JO DAVIESS...NORTH
CENTRAL JACKSON AND SOUTHEASTERN DUBUQUE COUNTIES UNTIL 245 AM CDT

At 204 AM CDT, a strong thunderstorm was located over St. Donatus, or
7 miles west of Galena, moving east at 45 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Galena, Warren, Woodbine, Scales Mound, Apple River, La Motte,
Menominee, Council Hill, St. Donatus, Zwingle, Schapville, Guilford,
Rice, Dubuque Regional Airport, Aiken, Canyon Camp, Apple River
Canyon State Park, Massey, Galena Territory and Apple Canyon Lake.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4237 8996 4229 9070 4242 9073 4251 9027
      4251 9000
TIME...MOT...LOC 0704Z 253DEG 39KT 4240 9058

Uttech
Special weather statement, May 14, 2:50 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
250 AM CDT Mon May 14 2018

IAZ040>042-051>054-ILZ001-141100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Jo Daviess-
Including the cities of Independence, Manchester, Dubuque,
Vinton, Cedar Rapids, Anamosa, Maquoketa, and Galena
250 AM CDT Mon May 14 2018

Rounds of thunderstorms producing heavy rain will continue over
the next 1 to 3 hours. Radar indicates as much as 2 to 3 inches of
rain has fallen in localized areas, and that hourly rainfall
rates have approached 1.5 inches.

Runoff from the heavy rain will likely lead to rapidly rising
creek levels. If you encounter rapidly rising water seek higher
ground and do not attempt to drive through water over roads.

Uttech

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 1:32 AM CDTSpecial Weather StatementDVNDubuque43 min
May 14, 4:08 AM CDTSpecial Weather StatementDVNIowa37 min
May 14, 4:22 AM CDTSpecial Weather StatementDVNClinton, Jackson38 min
May 14, 4:41 AM CDTSpecial Weather StatementDVNIowa34 min
May 14, 5:03 AM CDTSpecial Weather StatementDVNLinn27 min
May 14, 6:05 AM CDTSpecial Weather StatementDVNJohnson25 min
May 14, 6:14 AM CDTSpecial Weather StatementDVNScott31 min
May 14, 6:54 AM CDTSpecial Weather StatementDVNLinn36 min
May 14, 7:14 AM CDTSpecial Weather StatementDVNJones31 min
May 14, 7:21 AM CDTSevere Thunderstorm WarningDVNJones24 min
May 14, 2:39 PM CDTSpecial Weather StatementDVNScott36 min

Nearby

Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.